Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 336, NWS Springfield, MO

October 23, 2001Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 9:21 PM CDT for Dent County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 9:21 PM CDT (02:21 UTC)
Expired
Oct 23, 2001, 10:15 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dent County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KSGF 240222
SVRSGF
MOC065-240315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1015 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF ROLLA...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEM BY 940 PM CDT.

THE TOWN OF HOWES IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3775 9167 3746 9173 3747 9126 3774 9130

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:10 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Oct 23, 2:10 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001

MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR.  NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.

CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS.  WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.

NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY.  MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO.  WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM.  WILL KEEP POPS AROUND 30
HOWEVER.

STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW.  WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY.  REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING.  HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD.  MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.

ISC GRIDS HAVE BEEN SENT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF   58  66  36  56 /  30  30   0   0
JLN   59  67  40  59 /  30  30   0   0
UNO   61  72  37  56 /  30  30   0   0
VIH   58  66  34  54 /  30  30   0   0

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Local storm report, Oct 23, 7:07 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    CROCKER                    MO     .88 INCH HAIL
10/23/01   PULASKI                           REPORTED COOPERATIVE
                                             OBSERVER.
Local storm report, Oct 23, 7:27 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    DIXON                     MO     1.00 INCH HAIL
10/23/01   PULASKI                          REPORTED COOPERATIVE
                                            OBSERVER.
Local storm report, Oct 23, 7:37 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    CROCKER                     MO     SEVERAL ROOFS BLOWN OFF
                                              NUMEROUS TREES BLOWN DOWN
10/23/01   PULASKI                            REPORTED BY SHERIFF OFFICE.
Local storm report, Oct 23, 8:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    DIXON                     MO     .75 INCH HAIL
10/23/01   PULASKI                          REPORTED BY AMATEUR
                                            RADIO.
Local storm report, Oct 23, 8:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    2 S ROLLA              MO     .75 INCH HAIL
10/23/01   PHELPS                         REPORTED BY AMATEUR
                                          RADIO.
Special weather statement, Oct 23, 9:00 PM CDT, 21 minutes before
MOZ055>058-068>071-080-081-083-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT TUE OCT 23 2001

SEVERE THUNDERSTORM WATCH 796 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER
...AND MORGAN.

SEVERE THUNDERSTORM WATCH NUMBER 796 REMAINS IN EFFECT UNTIL 1000 PM
CDT THIS TUESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...PHELPS AND PULASKI.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH AREA INCLUDE FORT LEONARD
WOOD...ROLLA...AND SALEM.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:44 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min
Oct 23, 8:28 PM CDTSevere Thunderstorm WarningSGFPhelps62 min
Oct 24, 12:43 PM CDTSevere Thunderstorm WarningSGFTexas47 min
Oct 24, 1:03 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark57 min
Oct 24, 1:47 PM CDTSevere Thunderstorm WarningSGFOregon43 min
Oct 24, 2:31 PM CDTSevere Thunderstorm WarningSGFOregon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.